New Hampshire, 2014

Damaging Wind in New Hampshire, September 6, 2014

September 6, 2014 · NWS GYX · 1 event in 1 county or zone

An approaching cold front triggered afternoon convection in a hot and humid air mass. An isolated cell produced wind damage in Belknap County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An approaching cold front triggered afternoon convection in a hot and humid air mass. An isolated cell produced wind damage in Belknap County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 6, 1:17 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 6, 1:17 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
217 PM EDT SAT SEP 6 2014

.SYNOPSIS...
A COLD FRONT WILL PUSH OFFSHORE THIS EVENING. HIGH PRESSURE WILL
BUILD IN FROM THE WEST SUNDAY AND WILL SHIFT INTO THE MARITIMES ON
MONDAY. HIGH PRESSURE WILL HOLD OFF THE COAST THROUGH TUESDAY. A
WARM FRONT WILL LIFT NORTH THROUGH THE REGION ON WEDNESDAY. A COLD
FRONT WILL APPROACH FROM THE WEST ON THURSDAY AND WILL SLOWLY
CROSS THE AREA ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
*** SEVERE THUNDERSTORM WATCH BOX OUR TIL 9 PM FOR THE ENTIRE
 FORECAST AREA ***

DEEP MOISTURE AND INCREASED INSTABILITY WITH HIGH CAPE AND
PRECIPITABLE WATER VALUES WILL COMBINE WITH AN APPROACHING FRONT
TO TRIGGER MORE SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS
EVENING. A FEW OF THESE STORMS MAY CONTAIN DAMAGING WIND GUSTS AND
LOCALLY VERY HEAVY RAINFALL.

AFTER THE COLD FRONTAL PASSAGE...SKIES WILL BEGIN TO CLEAR AND
CONDITIONS WILL BECOME MORE COMFORTABLE AS DEW POINT VALUES FALL.
THERE WILL BE SOME INLAND FOG DEVELOPING LATE AT NIGHT OVER THE
USUAL SUSPECT LOCATIONS INCLUDING THE CT RIVER VALLEY.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
ALL MODELS IN AGREEMENT DEPICTING HIGH PRESSURE WILL BEGIN TO
BUILD INTO THE REGION SUNDAY WITH CLEARING SKIES OVER THE COAST
EARLY IN THE MORNING. NORTHWEST...OFFSHORE WINDS WILL ALLOW FOR
MILD TEMPS ALONG THE COAST.

WITH COLD AIR ADVECTION CONTINUING SUNDAY NIGHT...EXPECT A FEW
READINGS IN THE UPPER 30S IN THE MOUNTAINS. THERE MAY BE SOME
SCATTERED FROST IN THE MOUNTAINS...IN THE COLDEST VALLEYS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL CREST OVER THE REGION EARLY MONDAY BEFORE SHIFTING EAST
INTO THE MARITIMES. EXPECT MOSTLY SUNNY SKIES BUT TEMPS WILL
AVERAGE OUT BELOW NORMAL WITH HIGHS ONLY IN THE 60S.

MOSTLY CLEAR MONDAY NIGHT WITH LOWS IN THE MID 40S TO LOWER 50S. MOSTLY
CLEAR AND QUIET WEATHER CONTINUES ON TUESDAY AS HIGH PRESSURE
REMAINS ANCHORED TO THE EAST. ONCE AGAIN TEMPS WILL AVERAGE OUT
BELOW NORMAL WITH HIGHS IN THE 60S TO NEAR 70.

WARM FRONT SETTING UP TO THE NORTHWEST OF THE FORECAST AREA ON WEDNESDAY
WILL BRING A FEW CLOUDS TO NORTHERN ZONES BUT EXPECT ANY
ASSOCIATED PRECIP TO REMAIN WELL WEST OF THE FORECAST AREA.
REMAINDER OF THE REGION WILL SEE A MOSTLY SUNNY DAY WITH
MODERATING TEMPS. EXPECT MUCH OF THE REGION TO TOP OUT IN THE
LOWER TO MID 70S.

WARM FRONT WILL STALL ACROSS NORTHERN ZONES WEDNESDAY NIGHT BEFORE
LIFTING NORTHWARD ON THURSDAY. MAY SEE SOME SHOWERS IN NORTHERN
ZONES AFTER MIDNIGHT AS STRONGER OVER-RUNNING SHIFTS IN FROM THE
WEST. REMAINDER OF THE FORECAST AREA WILL SEE INCREASING CLOUDS.

OVER-RUNNING PRECIP WILL OVER-SPREAD THE REGION ON THURSDAY. AN
OCCLUDED FRONT PUSHING IN FROM THE WEST MAY BRING SOME LATE DAY
CONVECTION TO WESTERN ZONES AND MAY CONTINUE INTO THURSDAY NIGHT
AS THE FRONT SLOWLY PUSHES EASTWARD.

FRONT WILL STALL ACROSS THE REGION BY FRIDAY MORNING AND WILL BE
THE FOCUS FOR MORE RAIN AS A STRONG SHORTWAVE SWINGS IN FROM THE
WEST. THIS WILL FINALLY SWEEP THE FRONT OFFSHORE BY LATE IN THE DAY.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE WEEKEND WITH
ANOTHER SHOT OF UNSEASONABLY COOL WEATHER.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...LOCAL IFR OR LIFR CONDITIONS IN CONVECTION THIS
EVENING WITH LOCALLY STRONG WIND GUSTS AND IN PATCHY FOG LATE.

LONG TERM...VFR MONDAY THROUGH WEDNESDAY. MVFR/IFR CEILINGS/VSBY
THURSDAY.

&&

.MARINE...
SHORT TERM...SCA FOR WINDS/SEAS THROUGH THIS EVENING FOR THE OUTER
COASTAL WATERS.

LONG TERM...NO PROBLEMS NOTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR ANZ150-152-154.

&&
Hazardous weather outlook, Sep 6, 1:44 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT SAT SEP 6 2014

MEZ007>009-012>014-018>028-NHZ001>010-013-014-071845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
244 PM EDT SAT SEP 6 2014

...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL CROSS THE AREA THIS EVENING ACCOMPANIED BY
SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS...FREQUENT LIGHTNING...AS WELL AS TORRENTIAL RAINFALL AND
LOCALIZED FLOODING. AN ISOLATED BRIEF TORNADO IS NOT COMPLETELY
OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

ANZ151-153-071845-
PENOBSCOT BAY-CASCO BAY-
244 PM EDT SAT SEP 6 2014

...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL GUSTY WINDS AND FREQUENT LIGHTNING ARE
EXPECTED TO MOVE ACROSS THE WATERS THIS AFTERNOON OR VERY EARLY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

ANZ150-152-154-071845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
244 PM EDT SAT SEP 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL GUSTY WINDS AND FREQUENT LIGHTNING ARE
EXPECTED TO MOVE ACROSS THE WATERS EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKLEY.

In the hours before

Special weather statement, Sep 6, 12:39 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
139 PM EDT SAT SEP 6 2014

NHZ014-061800-
COASTAL ROCKINGHAM NH-
139 PM EDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  COASTAL ROCKINGHAM COUNTY IN NEW HAMPSHIRE

* UNTIL 200 PM EDT

* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER HAMPTON...MOVING TO THE NORTHEAST AT 30
  MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  HAMPTON...
  RYE...
  SEABROOK...
  NORTH HAMPTON...
  AND HAMPTON FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4289 7090 4292 7092 4305 7072 4305 7070
      4304 7071 4298 7076 4296 7077 4294 7080
      4292 7080 4291 7081 4287 7082 4286 7085
TIME...MOT...LOC 1737Z 238DEG 28KT 4291 7082

KISTNER
Special weather statement, Sep 6, 2:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT SAT SEP 6 2014

NHZ006-009-010-061930-
SOUTHERN CARROLL NH-STRAFFORD NH-BELKNAP NH-
305 PM EDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  STRAFFORD COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 330 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR GILMANTON...MOVING TO THE NORTHEAST AT
  35 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ALTON...
  GILMANTON...
  NEW DURHAM...
  MIDDLETON...
  AND BROOKFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4339 7139 4348 7146 4364 7106 4339 7100
TIME...MOT...LOC 1903Z 247DEG 31KT 4347 7134

KISTNER

The radar

The Portland,ME radar (KGYX), 92 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Belknap

When
September 6, 2:30 PM EST to 2:33 PM EST
Where
Belknap County, Alton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.450, -71.220

An isolated severe thunderstorm downed a tree on a cottage in Alton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2014Every state in 2014This day in weather historyWarnings in New Hampshire, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543828.